North Carolina, 2011

Hail in North Carolina, June 16, 2011

June 16, 2011 · NWS ILM · 1 event in 1 county or zone

A weak impulse aloft moved across the area during the late afternoon and evening and sparked isolated thunderstorms. One storm across Robeson County split and moved south along a north-south seabreeze boundary producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A weak impulse aloft moved across the area during the late afternoon and evening and sparked isolated thunderstorms. One storm across Robeson County split and moved south along a north-south seabreeze boundary producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 16, 6:38 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 16, 6:38 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
738 PM EDT THU JUN 16 2011

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE CAROLINAS THIS EVENING WILL RETREAT OFF
THE COAST LATE TONIGHT AND THURSDAY. A FRONT WILL BECOME NEARLY
STATIONARY ACROSS THE CAROLINAS ON FRIDAY. THE FRONT WILL LINGER
THROUGH THE WEEKEND BEFORE LIFTING NORTH EARLY NEXT WEEK AS ATLANTIC
HIGH PRESSURE BEGINS TO BUILD BACK TOWARD THE AREA.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 7 PM WEDNESDAY...IT TOOK AWHILE FOR CONVECTION TO FIRE BUT
WIDELY SCATTERED STORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH AND
ARE MOVING EAST FROM NEAR THE LUMBERTON AND DILLON AREAS. BETTER
AREAL COVERAGE OF STORMS WAS FOUND FARTHER NORTH. A WEAK IMPULSE
ALOFT WILL CONTINUE TO MOVE THROUGH THE AREA...HOWEVER FORCING
APPEARS LIKE IT WILL REMAIN WEAK THUS WILL CONTINUE CHANCE POPS
THROUGH THE EVENING HOURS. THE RESULTANT SEA BREEZE HAS PUSHED INTO
THE HEART OF THE FORECAST AREA...AND MAY ALSO PROVIDE SOME WEAK
FORCING. OTHERWISE...THE COLD FRONT IS LINGERING BACK ACROSS THE
MOUNTAINS EARLY THIS EVENING AND WILL SLOWLY DRIFT TOWARD THE
COASTAL PLAINS THROUGH THE OVERNIGHT. BREEZY ALONG THE COAST THIS
EVENING WITH A TIGHTER PRESSURE GRADIENT AND EFFECTS FROM THE SEA
BREEZE. MINS TONIGHT IN THE UPPER 60S INLAND TO THE LOWER 70S AT THE
BEACHES. NO SIGNIFICANT CHANCES OTHER THAN TO ADJUST POPS FOR
LESS CONVECTIVE COVERAGE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...LONGWAVE 5H TROUGH AXIS OFF THE EAST COAST AND
5H RIDGE OVER THE CENTRAL US WILL PROMOTE DEEP/STRONG NORTHWEST FLOW
FRI INTO SAT. ALTHOUGH REGION IS UNDER INFLUENCE OF 5H TROUGH DO NOT
ANTICIPATE A LOT OF CONVECTION DEVELOPING. SUBSIDENCE FROM BUILDING
7H RIDGE AND CONVERGENCE AT 5H COMBINED WITH DOWNSLOPE FLOW IS
HELPING DRY OUT THE COLUMN. FORECAST SOUNDING PRECIPITABLE WATER
VALUES ARE GENERALLY UNDER 1.5 INCH FRI. DESPITE THIS THE NAM/GFS
AND TO A LESSER DEGREE THE ECMWF...DEPICT A CONVECTIVE COMPLEX
DROPPING IN FROM THE NORTHWEST FRI EVE/NIGHT. NOT READY TO BUY
THIS...BUT GIVEN THE INHERENT INSTABILITY TYPICALLY FOUND UNDER A 5H
TROUGH HAVE MENTION OF POPS ACROSS SC AND ALONG THE IMMEDIATE COAST.
ACROSS FAR SOUTHERN SC COUNTIES PRECIPITABLE WATER VALUES ARE
HIGHEST AS IS INSTABILITY. ADDITIONALLY HAVE SLIGHT CHC AT THE COAST
WHERE SEA BREEZE WILL REMAIN PINNED. LOW LEVEL CONVERGENCE AND
MOISTURE ADVECTION MAY BE ENOUGH TO FIRE A FEW STORMS...THOUGH FLOW
DIRECTION WILL PUSH ANYTHING THAT DEVELOPS OUT TO SEA.

BETTER CHANCE IN THE PERIOD...THOUGH STILL LESS THAN STELLAR...WILL
BE SAT AFTERNOON. THE 5H TROF AXIS MOVES NORTHEAST AND THE UPPER
PATTERN BECOMES MORE ZONAL. 7H RIDGES CONTINUES TO BUILD AS DO 5H
HEIGHTS...BUT THE ZONAL FLOW ALLOW LIMITS DOWNSLOPE IMPACT.
PRECIPITABLE WATER VALUES REFLECT THIS...SHOWING AMOUNTS CLOSER TO 2
INCHES ACROSS THE REGION. HOWEVER VERY DRY LOW LEVEL AIR REMAINS AN
ISSUE. CLOUD BASES WILL LIKELY BE IN THE 5K TO 7K RANGE AND
INSTABILITY IS LIMITED.

TEMPERATURES WILL BE WELL ABOVE CLIMO THROUGH THE PERIOD. DOWNSLOPE
FLOW COMBINED WITH SUBSIDENCE WILL PUSH HIGHS INTO THE MID 90S. SEA
BREEZE WILL BE PINNED BY WESTERLY FLOW...WITH LOW TO MID 90S
STRETCHING ALMOST TO THE COAST. DEBRIS CLOUD AND WEST TO SOUTHWEST
FLOW WILL KEEP LOWS IN THE LOW TO MID 70S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...SOUTHWESTERLY FLOW WILL CONTINUE AROUND
WESTERN PERIPHERY OF BERMUDA HIGH WHILE PIEDMONT TROUGH REMAINS IN
PLACE OVER INLAND CAROLINAS ON BOTH SUN AND MON. AT THE SAME
TIME...A LOW WILL TRACK ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC
AND THEN OFF SHORE ON MON DRAGGING A COLD FRONT FAR ENOUGH SOUTH
TRACKING ACROSS THE CAROLINAS LATE MON INTO EARLY TUES. IN THE UPPER
LEVELS...LOCAL AREA WILL REMAIN IN BETWEEN RIDGE TO OUR SOUTHWEST
AND BROAD TROUGH OVER NEW ENGLAND BEFORE RIDGE BUILDS NORTHEAST TUES
INTO MID WEEK. THEREFORE MAY SEE SOME MCS OR PERTURBATIONS IN MID TO
UPPER FLOW RIDE THROUGH AREA SUN INTO MON BEFORE FRONT MOVES THROUGH
LATE MON AND RIDGE BUILDS IN ALOFT. MAIN FOCUS FOR CONVECTION WILL
REMAIN ALONG PIEDMONT TROUGH INLAND AND SEA BREEZE CLOSER TO THE
COAST ON SUN AND MON AND THEN ALONG FRONT AS IT PUSHES SOUTH LATE
MON. BEST CHC OF PCP SHOULD COME MON AS FRONT PUSHES THROUGH.
SHWRS/TSTMS THAT DO DEVELOP WILL MOVE QUICKLY OFF TO THE EAST
SOUTHEAST AS A DECENT WESTERLY STEERING FLOW WILL EXIST THROUGH TUES
BEFORE TURNING MORE NORTHERLY AND DIMINISHING AS RIDGE BUILDS INTO
AREA THROUGH MID WEEK. ONCE FRONT PUSHES THROUGH LATE MON INTO TUES
PRESSURE GRADIENT WILL BECOME VERY WEAK AT THE SURFACE WITH RIDGE
BUILDING OVER AREA ALOFT. THEREFORE EXPECT ONLY FORCING FOR AFTN
SHWRS/TSTMS TO REMAIN ALONG SEA BREEZE BOUNDARY WED AND THURS WITH
OVERALL ACTIVITY REMAINING MORE ISOLATED.

THE STRONG WESTERLY COMPONENT TO THE FLOW WILL HELP TO KEEP VERY
WARM TEMPS. 850 TEMPS REACH UP TO NEAR 22C BY LATE SUN. THE UPPER
RIDGE WILL BEGIN TO BUILD IN BY TUES WITH HEIGHTS RISING AND LOW
LEVEL THICKNESSES RISE EVEN FURTHER THROUGH MID WEEK. THEREFORE
EXPECT READINGS WELL UP INTO THE 90S THROUGH MOST OF THE PERIOD
INLAND. SEA BREEZE WILL REMAIN PINNED CLOSER TO THE COAST SUN INTO
KEEPING READING WARMER TOWARD THE COAST. ONCE FRONT MOVES THROUGH
LATE MON INTO TUES TEMPS MAY BE A LITTLE LOWER NEAR THE COAST AS
WESTERLY FLOW ALOFT WILL WEAKEN AND TURN MORE NORTHERLY. DEWPOINTS
WILL REMAIN HIGH UP NEAR 70 THROUGH MOST OF THE PERIOD KEEPING A
HUMID AIR MASS IN PLACE WITH HIGH HEAT INDICES ABOVE 95 EACH
AFTERNOON INLAND. TEMPS OVERNIGHT WILL REMAIN ABOVE 70.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...HIGH CONFIDENCE THAT VFR CONDITIONS WILL PREVAIL THROUGH
THE OVERNIGHT HOURS...WITH CONFIDENCE LOWERING AS THE PERIOD
PROGRESSES DUE TO LLVL CLOUDS OVERNIGHT AT KILM/KCRE/KMYR AND
POTENTIAL MVFR FOG DEVELOPMENT AT KLBT/KFLO.

LATEST RADAR DEPICTS A FEW SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED ACROSS THE AREA. ATTM...THESE MAY AFFECT KLBT OVER THE
NEXT COUPLE OF HOURS. DO NOT EXPECT THESE TO CAUSE ANY MVFR
RESTRICTIONS AT KLBT. OTHERWISE...ISOLATED ACTIVITY MAY CONTINUE TO
DEVELOP...BUT CONFIDENCE IS QUITE LOW.  OVERNIGHT...SOUNDINGS HINT
AT SOME LLVL MOISTURE WHICH MAY ALLOW FOR A LLVL MARINE STRATUS
CLOUD LAYER TO DEVELOP. UNSURE OF THICKNESS/LIKELIHOOD TO CREATE ANY
MVFR RESTRICTIONS. WITH LIGHT WINDS...MOSTLY CLEAR SKIES...AND LLVL
MOISTURE...ENVIRONMENT WILL HAVE THE POTENTIAL FOR FOG DEVELOPMENT
AT KLBT/KFLO...HENCE HAVE INCLUDED IN FORECAST. THIS MAY CREATE MVFR
VSBY RESTRICTIONS. HOWEVER...WILL CONTINUE TO MONITOR FOR FUTURE TAF
ISSUANCES. AS FRIDAY MORNING PROGRESSES...VFR CONDITIONS WILL
PREVAIL THROUGH THE REMAINDER OF THE VALID PERIOD...THOUGH CANNOT
RULE OUT ISOLATED CONVECTION.

OVERNIGHT INTO THE EARLY MORNING HOURS... WINDS WILL BE SOUTHWEST
WITH WIND SPEEDS LIGHT TO 5KTS. BY MID MORNING...WINDS WILL SHIFT
MORE SOUTH/SOUTHWEST...INCREASING TO 8-10KTS. SEABREEZE WILL SHIFT
WINDS MORE SOUTHERLY...WITH GUSTS OF 15-18KTS POSSIBLE AT
KMYR/KCRE/KILM.

EXTENDED OUTLOOK...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH THE REMAINDER OF THE PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 7 PM WEDNESDAY...SOUTHWEST FLOW WILL TIGHTEN JUST ENOUGH
TONIGHT WITH SEAS REACHING SMALL CRAFT SHOULD EXERCISE CAUTION
LEVELS. A FEW OLD BOUNDARIES ALSO NOTED E-SE OF CAPE FEAR MAY ALSO
GENERATE SOME SHRA/TSRA. OTHERWISE...NO MAJOR CHANGES FROM THE
CURRENT FORECAST.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...FAIRLY STIFF SOUTHWEST FLOW WITH PINCHED
GRADIENT...A RESULT OF AREA BETWEEN BERMUDA HIGH PRESSURE AND A
SHARPENING PIEDMONT TROUGH. SOUTHERLY FLOW COULD HIT 20 KT AT TIMES
EACH AFTERNOON AND EVENING...ESPECIALLY WITH SEABREEZE ENHANCEMENT.
SEAS WILL GENERALLY BE 3 TO 4 FT...BUT WITH A LATE DAY BUMP TO 5 FT
DUE TO THE SEA BREEZE. COULD SEE SHORT LIVED PERIOD OF SCEC EACH
AFTERNOON...BUT WILL NOT RAISE ANY HEADLINES AT THIS POINT.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...TIGHTENED GRADIENT BETWEEN PIEDMONT TROUGH
INLAND AND BERMUDA HIGH WILL PRODUCE SOUTHWESTERLY WINDS 15 TO 20
KTS THROUGH SUN INTO MON. WINDS SHOULD INCREASE EVEN FURTHER THROUGH
LATE MON AHEAD OF FRONT PUSHING DOWN FROM THE NORTH. ONCE FRONT
MOVES THROUGH BY EARLY TUES WINDS WILL VEER AROUND TO THE NORTHWEST
AND WILL WEAKEN. SEAS WILL INCREASE IN PERSISTENT S-SW FLOW THROUGH
SUN UP CLOSE TO 4 TO 5 FT IN OUTER WATERS. ONCE FRONT MOVES THROUGH
BY TUES SEAS WILL DIMINISH TO 1 TO 3 FT IN WEAKENING OFF SHORE FLOW
THROUGH MID WEEK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...III
LONG TERM...RGZ
AVIATION...SGL
Hazardous weather outlook, Jun 16, 2:43 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
343 PM EDT THU JUN 16 2011

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-171945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
343 PM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS AND HAIL LATE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-171945-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
343 PM EDT THU JUN 16 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS AND HAIL LATE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MODERATE RISK OF RIP CURRENTS FOR ALL BEACHES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-171945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
343 PM EDT THU JUN 16 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 8 PM EDT THIS EVENING
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS AND HAIL LATE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

The radar

The Wilmington radar (KLTX), 77 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Robeson

When
June 16, 7:20 PM EST to 7:25 PM EST
Where
Robeson County, 2.79 mi E of Allenton
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.581, -78.871

Hail to the size of quarters was reported at the intersection of Harris Road and Highway 211.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316825.